Alert archive / Missouri / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 121, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 28, 2018, 5:12 PM CDT for Christian County, Greene County, Missouri. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 28, 2018, 5:12 PM CDT (22:12 UTC)
- Expired
- May 28, 2018, 5:39 PM CDT
- In force
- 27 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Christian County, MO, Greene County, MO
The radar
The Springfield radar (KSGF), 14 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 10.2 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1519 J/kg
- Mixed-layer CIN
- -53 J/kg
- Mixed-layer LCL
- 1252 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982
WUUS53 KSGF 282212
SVRSGF
MOC043-077-282300-
/O.NEW.KSGF.SV.W.0121.180528T2212Z-180528T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
512 PM CDT MON MAY 28 2018
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Northwestern Christian County in southwestern Missouri...
Southwestern Greene County in southwestern Missouri...
* Until 600 PM CDT
* At 512 PM CDT, a severe thunderstorm was located over Republic,
moving west at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Springfield... Nixa...
Republic... Battlefield...
Clever... Billings...
Brookline... Boaz...
This includes Interstate 44 near mile marker 69.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3719 9327 3699 9332 3700 9361 3718 9360
TIME...MOT...LOC 2212Z 075DEG 20KT 3712 9344
HAIL...1.00IN
WIND...60MPH
$$
Raberding1 follow-up statement
713
WWUS53 KSGF 282239
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
539 PM CDT MON MAY 28 2018
MOC043-077-282248-
/O.CAN.KSGF.SV.W.0121.000000T0000Z-180528T2300Z/
Christian MO-Greene MO-
539 PM CDT MON MAY 28 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHRISTIAN AND
SOUTHWESTERN GREENE COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.
LAT...LON 3719 9327 3699 9332 3700 9361 3718 9360
TIME...MOT...LOC 2236Z 075DEG 20KT 3708 9362
$$
RaberdingWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:40 PM CDT, 1 hour 32 minutes earlier.
Area forecast discussion, May 28, 3:40 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
340 PM CDT Mon May 28 2018
.SHORT TERM...(This evening through Tuesday)
Issued at 238 PM CDT Mon May 28 2018
Scattered thunderstorms have once again developed this afternoon
across the region with near record heat fueling the storms. The
mid and upper levels of the atmosphere are still rather dry. This
has limited coverage and storm strength to some extent. We do
believe that a few severe storms remain possible into early this
evening, especially closer to the Highway 54 corridor where
greater instability exists.
Quiet weather is then expected overnight with some patchy fog
again expected in valleys across southern Missouri. The remnants
of Alberto will then spread mid and upper level moisture into the
eastern Ozarks on Tuesday. This will result in more scattered
showers and storms. At this point, the chance for storms looks
much lower the farther west you go into western Missouri and
southeastern Kansas. Increased cloud cover will keep temperatures
a bit cooler across the eastern Ozarks on Tuesday with highs in
the middle 80s. Less in the way of cloud cover will allow highs to
once again warm to around 90 degrees across western Missouri and
southeastern Kansas.
.LONG TERM...(Tuesday Night through Monday)
Issued at 238 PM CDT Mon May 28 2018
We will begin to see the influence of westerlies from Wednesday
into Thursday as the southern branch of an upper level jet lifts
northeast into the region. Multiple short wave troughs will
traverse through the northern and central Plains during this time
period and set the stage for increasing thunderstorm chances.
The setup still looks favorable for multiple mesoscale convective
systems (MCSs) tracking east or southeast across the region. The
first MCS will likely develop across the central Plains and track
into eastern Kansas and/or northeastern Oklahoma by sunrise on
Wednesday. It is difficult at this point to say how far east this
system will survive. Even if this system diminishes as it reaches
the Missouri Ozarks, convective outflow and upper level short wave
energy will keep the threat for scattered storms going into the
day.
The next MCS should then develop across the central Plains
Wednesday night and quickly move east or southeast towards the
Ozarks overnight. There will be more instability and deep layer
shear for this system to work with. This system may therefore
survive longer and also pose a strong/severe risk from late
Wednesday night into Thursday. The threat for storms may then
persist during the day Thursday due to outflow boundaries and a
weakly convergent flow in the low-levels of the atmosphere.
Global models then briefly try and build an upper level ridge back
into the area on Friday. After some slightly cooler temperatures
for the midweek period, we should see temperatures warm once again
with highs in the upper 80s and lower 90s Friday afternoon.
Models (especially the ECMWF) have then trended towards an upper
level ridge axis becoming established across the Plains for next
weekend...versus over the Ozarks. This may open the door for more
thunderstorm chances and also keep oppressive heat to our south
and west. If this trend holds true, we could actually see a
decent cold front move through the region and return temperatures
to near normal for a change by early next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1153 AM CDT Mon May 28 2018
Isolated showers and thunderstorms can be expected this afternoon,
however coverage is expected to be too limited to include in the
TAFs. Short term amendments will be possible if storms threaten
any of the aerodromes.
Outside of storms, VFR is mainly expected through Tuesday morning.
The one exception will be the potential for fog around Branson
late tonight and early Tuesday morning. We have included a TEMPO
group for MVFR to cover this.
Winds will generally remain light and variable.
&&
.CLIMATE...
Issued at 231 AM CDT Fri May 25 2018
Monday May 28th
Record/Year
Springfield 90/2012
Joplin 92/1983
Vichy-Rolla 92/2012
West Plains 94/2012
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Schaumann
CLIMATE...GriffinHazardous weather outlook, May 28, 12:46 PM CDT, 4 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 1246 PM CDT Mon May 28 2018 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291800- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1246 PM CDT Mon May 28 2018 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Limited hail risk. Limited thunderstorm wind damage risk. Limited lightning risk. Limited excessive heat risk. Limited fog risk. DISCUSSION... Isolated to scattered thunderstorms are expected this afternoon. Gusty winds up to 50 mph, dime size hail, frequent lightning, and brief heavy rainfall will be possible with these storms. A few storms may also become severe with damaging wind gusts to 60 mph and quarter size hail. The main potential for severe storms would generally be along and north of a Pittsburg, Kansas to Bolivar to Rolla, Missouri line. Storms will quickly diminish this evening. Heat index values in the middle and upper 90s will continue into early this evening. Patchy fog can again be expected tonight around area lakes and in valleys mainly across southern Missouri. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Isolated to scattered thunderstorms will be possible Tuesday mainly along and east of the Highway 65 corridor. Cloud to ground lightning will be the primary threat from these storms. Areas of fog are expected Tuesday night, especially across south-central Missouri. There is a potential for a large cluster of thunderstorms to track southeast through portions of the area from Tuesday night into Wednesday morning and again from Wednesday night into Thursday. There will be at least a limited risk for strong to severe storms, especially from Wednesday night into Thursday due to increasing wind shear and a highly unstable atmosphere. Afternoon heat indices in the middle to upper 90s can be expected this week with values around 100 degrees likely Friday and Saturday along and west of the I-49 corridor. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Schaumann
In the hours before
Special weather statement, May 28, 3:10 PM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Springfield MO
310 PM CDT MON MAY 28 2018
MOZ094-102-282115-
Barry MO-Lawrence MO-
310 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BARRY AND SOUTHERN
LAWRENCE COUNTIES UNTIL 415 PM CDT...
At 309 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aurora, moving west at 15 mph.
Nickel size hail and wind gusts up to 45 mph will be possible with
this storm.
Locations impacted include...
Monett... Aurora...
Marionville... Pierce City...
Purdy... Verona...
Pioneer... Mcdowell...
Pleasant Ridge... Wheelerville...
Madry...
LAT...LON 3683 9407 3701 9406 3702 9364 3682 9361
3679 9406
TIME...MOT...LOC 2009Z 080DEG 14KT 3694 9373
RaberdingSpecial weather statement, May 28, 3:20 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
320 PM CDT MON MAY 28 2018
MOZ055-282115-
Benton MO-
320 PM CDT MON MAY 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR BENTON COUNTY UNTIL 415 PM CDT...
At 320 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cole Camp to 8 miles west of Stover.
Movement was west at 15 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman State Park... Truman Lake...
Warsaw... Lincoln...
Cole Camp... Ionia...
Palo Pinto... Lakeview Heights...
Brandon... Crockerville...
Zora... Racket...
Edmonson... Mora...
Hastain... Whitakerville...
LAT...LON 3818 9308 3819 9350 3821 9352 3851 9351
3851 9330 3853 9329 3853 9307
TIME...MOT...LOC 2020Z 084DEG 12KT 3853 9322 3840 9314 3829 9307
RaberdingLocal storm report, May 28, 3:44 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM TSTM WND DMG AURORA 36.97N 93.72W
05/28/2018 LAWRENCE MO LAW ENFORCEMENT
TREES AND POWER LINES BLOWN DOWN.
&&Local storm report, May 28, 4:07 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
407 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL LINCOLN 38.25N 93.36W
05/28/2018 E0.88 INCH BENTON MO 911 CALL CENTER
DIME TO NICKEL SIZE HAIL WAS REPORTED.
&&Local storm report, May 28, 4:17 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 PM CDT MON MAY 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM HAIL MONETT 36.92N 93.93W
05/28/2018 M1.00 INCH BARRY MO PUBLIC
&&Special weather statement, May 28, 5:01 PM CDT, 11 minutes before
Special Weather Statement National Weather Service Springfield MO 501 PM CDT MON MAY 28 2018 MOZ090-095-282245- Greene MO-Christian MO- 501 PM CDT MON MAY 28 2018 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHRISTIAN AND SOUTHWESTERN GREENE COUNTIES UNTIL 545 PM CDT... At 500 PM CDT, trained weather spotters reported a strong thunderstorm over Battlefield, moving west at 20 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Springfield... Nixa... Republic... Battlefield... Clever... Billings... Fremont Hills... Brookline... Boaz... This includes Interstate 44 between mile markers 59 and 72. LAT...LON 3722 9324 3700 9326 3700 9361 3722 9360 TIME...MOT...LOC 2200Z 071DEG 17KT 3713 9334 Raberding
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 3:10 PM CDT | Special Weather Statement | SGF | Lawrence | 65 min |
| May 28, 3:20 PM CDT | Special Weather Statement | SGF | Benton | 55 min |
| May 28, 3:29 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 34 min |
| May 28, 3:52 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 21 min |
| May 28, 5:01 PM CDT | Special Weather Statement | SGF | Greene | 44 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.